Georgia, 2018

Flash Flooding and Flood in Georgia, May 18, 2018

May 18, 2018 · NWS CAE · 4 events in 1 county or zone

An upper disturbance and a moist atmosphere led to showers and thunderstorms that produced locally heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
$400
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance and a moist atmosphere led to showers and thunderstorms that produced locally heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 18, 4:48 PM EST, 31 minutes earlier.

Area forecast discussion, May 18, 4:48 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
548 PM EDT Fri May 18 2018

.SYNOPSIS...
Moisture will remain high through early next week associated with a
southerly flow on the backside of high pressure centered well off
the East Coast. There will be scattered showers and thunderstorms
mainly in the afternoons and evenings.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Southerly flow over the Southeast continues to bring deep
moisture into the forecast area. PWAT values range from 1.8 to 2
inches across the FA. Thunderstorms have moved into the CSRA
and will continue a slow eastward propagation over the next
several hours. Thunderstorm activity should diminish after
sunset as it has the past few days. The showers and thunderstorms
may push into the central Midlands and southern Midlands before
dissipating late this evening. Mid-level drying moving in from
the west may allow some stronger updrafts to develop. There is a
low chance of severe weather but cannot rule out an isolated
severe storm in the western FA with wind damaging gusts being
the main threat. Training thunderstorms will cause flash
flooding concerns, particularly for areas that have already
received rainfall today.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Moisture from the tropics will continue to circulate into the
forecast area on the backside of high pressure centered well off
the East Coast. Upper troughing is forecast to lift farther
north of the area Saturday with ridging more dominate Sunday.
The models depict the deepest plume of moisture staying just
east of the forecast area. The pattern suggests scattered
showers and thunderstorms with greatest coverage in the
afternoons. The guidance consensus supports chance pops. Any
severe thunderstorms will likely remain isolated because of weak
shear and weak to moderate instability as indicated by the NAM
and GFS. High moisture supports possible flooding with the
thunderstorms but expect an isolated threat at most because of
storm movement and the deepest tropical moisture east of the
area.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure off the East Coast should continue to circulate
moisture into the area. There may be a continued weak low aloft
caught in a ridge. The pattern supports near normal temperatures
with a chance of mainly diurnal thunderstorms. The GFS and
ECMWF MOS support chance pops through the period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Areas of showers and thunderstorms will move across the CSRA in
the near term possibly reaching into the central Midlands later
this evening. Periods of low visibility from heavy rain and
gusty winds are likely over the next few hours for AGS and DNL
and possible later this evening for the remaining TAF sites.

Rainfall, diurnal cooling and a continued favorable moist SSE
flow is expected to lead to CIGS lowering tonight to MVFR,
possibly IFR, into Saturday morning. Gradual diurnal improvement
in CIG heights may occur during the day Saturday, with another
round of convection possible.

EXTENDED AVIATION OUTLOOK...Unsettled weather will continue
with periods of late night/morning IFR to MVFR conditions and
mainly afternoon showers and thunderstorms as tropical moisture
remains over the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 18, 2:24 AM EST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
324 AM EDT Fri May 18 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
324 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 11:25 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1225 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       2 SSE ORANGEBURG        33.46N 80.86W
05/18/2018  M2.87 INCH       ORANGEBURG         SC   ASOS

            ASOS UNIT AT ORANGEBURG AIRPORT MEASURED A
            TOTAL RAINFALL AMOUNT OF 2.87 INCHES OF RAIN
            IN A 3 HOUR PERIOD. MOST OF THIS TOTAL, 2.54
            INCHES, FELL IN ROUGHLY AN HOUR AND A HALF
            FROM ABOUT FROM 9AM TO 1030AM EDT.

&&

DCM
Local storm report, May 18, 11:26 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1226 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HEAVY RAIN       1 SSW ORANGEBURG        33.48N 80.87W
05/18/2018  M3.24 INCH       ORANGEBURG         SC   OTHER FEDERAL

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
            SSW ORANGEBURG. THE USGS PRECIPITATION GAGE
            ALONG THE HIGHWAY 301 BRIDGE OVER THE NORTH
            FORK OF THE EDISTO RIVER HAS RECORDED 3.24
            INCHES THIS MORNING. MOST OF THIS RAIN FELL
            BETWEEN 10 AM AND 1130 AM.

&&

LCV
Local storm report, May 18, 11:31 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1231 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       2 SSE ORANGEBURG        33.46N 80.86W
05/18/2018  M2.87 INCH       ORANGEBURG         SC   ASOS

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
            SSE ORANGEBURG. ASOS UNIT AT ORANGEBURG
            AIRPORT MEASURED A TOTAL RAINFALL AMOUNT OF
            2.87 INCHES OF RAIN IN A 3 HOUR PERIOD.
            CORRECTED TIME...MOST OF THIS TOTAL, 2.54
            INCHES, FELL IN ROUGHLY AN HOUR AND A HALF
            FROM ABOUT FROM 10AM TO 1130AM EDT.

&&

DCM
Local storm report, May 18, 11:32 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       1 SW ORANGEBURG         33.49N 80.87W
05/18/2018  M2.88 INCH       ORANGEBURG         SC   CO-OP OBSERVER

            THE NWS COOP WEATHER OBSERVER AT THE
            ORANGEBURG WATER TREATMENT PLANT RECORDED
            2.88 INCHES OF RAINFALL THIS MORNING. MOST
            OF THIS RAIN FELL BETWEEN 10 AM AND 1130 AM.
            THE HEAVY RAINFALL PRODUCED A NEARLY 2 FOOT
            RISE ON THE N. FORK OF THE EDISTO RIVER AT
            ORANGEBURG.

&&

LCV
Special weather statement, May 18, 3:37 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
437 PM EDT FRI MAY 18 2018

GAZ077-182115-
Burke GA-
437 PM EDT FRI MAY 18 2018

...Strong Thunderstorms Will Impact Portions of northwestern Burke
County Until 515 PM EDT....

At 436 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Waynesboro, moving north at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
           minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Waynesboro, Hephzibah and Blythe.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3297 8222 3329 8221 3328 8213 3326 8213
      3323 8210 3324 8206 3323 8203 3324 8201
      3323 8199 3324 8195 3323 8188 3295 8201
TIME...MOT...LOC 2036Z 185DEG 16KT 3304 8211

HC

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Burke

When
May 18, 5:19 PM EST to 6:00 PM EST
Where
Burke County, 0.83 mi SSW of Greens Cut to 0.81 mi SSW of Greens Cut
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
33.158, -81.984

Spotter reported Tennis Court Circle flooded and impassable.

Flash Flood, Burke

When
May 18, 5:25 PM EST to 5:45 PM EST
Where
Burke County, 6.16 mi E of Rosier to 6.46 mi E of Rosier
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
32.972, -82.124

Burke Co dispatch reported that Hwy 56 was flooded and closed near Buckhead Creek.

Flood, Burke

When
May 18, 5:25 PM EST to 5:30 PM EST
Where
Burke County, 1.5 mi NNE of Waynesboro to 1.8 mi NNE of Waynesboro
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.100, -82.010

City of Waynesboro PD reported water covering the roadway about four to six inches deep on the US Hwy 25 Bypass and on Davis Rd.

Flash Flood, Burke

When
May 18, 5:30 PM EST to 5:45 PM EST
Where
Burke County, 7.27 mi W of Munnerlyn to 6.97 mi WSW of Munnerlyn
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
32.930, -82.073

Burke Co Fire Stn 8 reported that Herndon Rd was flooded and impassable between Kelly Plantation Rd and Byne Sunshine Rd. Time estimated. Duration unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759419, 759420, 759426, 759422.